West Virginia, 2025

Damaging Winds in West Virginia, June 9, 2025

June 9, 2025 · NWS LWX · 10 events in 1 county or zone

A line of thunderstorms produced localized wind damage over a small portion of eastern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms produced localized wind damage over a small portion of eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
302 PM EDT Mon Jun 9 2025

.SYNOPSIS...
Weak high pressure settles over the region today with an incoming
cold front from the Ohio River Valley. The front will bring renewed
chances for showers and thunderstorms to areas west of US-15 this
afternoon before sliding east late tonight into Tuesday morning.
Some storms could be strong to severe although coverage will remain
scattered. High pressure builds across the area Wednesday through
Friday with above normal temperatures expected. Next rain chance
arrives with a slow moving front for the weekend ahead.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Current Day Cloud Phase RGB and radar show a scattering of showers
and thunderstorms from Cumberland, MD south toward Charlottesville,
VA. Nothing is severe at this point although the environment
remains primed with SBCAPE values up close 2000 j/kg and 0-6km
shear values around 30-35 kts. DCAPE is also climbing with
values around 900 j/kg. Wind will be the biggest concern with
t-storms today along with locally heavy rainfall. Went ahead
with a Flash Flood Watch for portions of western MD, far
northwest VA, and the eastern WV panhandle until midnight.
Localized rain amounts of 1-3 inches are possible in the watch
area. Saturated ground (FFG less than 1.5 inches due to recent
rains) combined with PWATS up around 1.5" will lead to flash
flooding concerns.

Mostly dry conditions are expected for the remainder of the
afternoon with shortwave ridging/weak high pressure nearby.
Subsidence remains visible behind our departing shortwave trough
from yesterday visible on mid-level water vapor imagery this
morning. This subsidence will suppress convection until the late
afternoon and evening as our next cold front/upper trough move
in from the Great Lakes/Ohio River Valley.

Cumulus continues to bubble this afternoon especially west of US-15
and toward the Alleghenies where a lee side trough ahead of the main
front will reside. Current 12z CAMS and synoptic models continue to
hold any convective development off until after 19z/3pm with a
better focus toward early evening and into the front half of the
overnight period. Storms will fire over Blue Ridge, Alleghenies, and
Catoctins through 23z/7pm with a more organized batch of convection
across southwest PA and WV lagging behind for the latter half of the
evening into the overnight period. Overall coverage remains isolated
to scattered with chance PoPs of 50-70 percent over the western
mountains and scattered to chance PoPs 30-40 percent in the
Baltimore/DC metro area. Current machine learning probabilities and
CIPS analogues lean toward a similar notion with a focus west
of US- 15 and a tapering of severe chances further east into the
metros. SPC continues a Slight Risk of severe weather (Level 2
out of 5) west of a line from Thurmont, MD down toward
Warrenton/Staunton, VA. A Marginal Risk of severe weather (Level
1 out of 5) remains for areas west of Baltimore/Washington DC
from Westminster, MD down toward Charlottesville, VA. Primary
threat from today's storms looks to be damaging winds along with
isolated large hail and locally heavy rainfall. The threat is
somewhat reduced from yesterday given the fact that the main
forcing will arrive after peak heating. SBCAPE values will surge
up close to 2000 j/kg with 0-6 km shear values running 25-40
kts. DCAPE values will be a bit higher running 800-1200 j/kg
with PWATS OF 1.2-1.4 inches under moist south/southwest flow
aloft. With a bit more shear in place storms should be fairly
progressive limiting the concern for widespread flooding. Some
localized flooding does remain possible especially in areas that
have seen heavy convection over the last few days.

Strong to severe thunderstorm activity will fade overnight with
light to moderate showers lingering as the cold front pushes
through. The front will be slow to pass through Tuesday morning
before getting hung up over the Eastern Shore. Highs today will
climb into the low to mid 80s with the added sunshine. Lows tonight
will fall back into the mid to upper 60s and low 70s (mountains
upper 50s).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front front will continue to progress east Tuesday with
ample dry air advection pushing in. Scattered showers and perhaps an
isolated thunderstorm will be leftover prior to 12-15z/8am-11am west
of I-95 with isolated thunderstorms likely east of I-95 toward the
Eastern Shore early to late Tuesday afternoon. A Marginal Risk
(Level 1 out of 5) for severe weather remains in place for
locations east of I-95 and over the bay Tuesday afternoon as the
cold front slowly exits the area. Most of this activity should
wrap up between 22-00z/6-8pm Tuesday evening. Primary threat
with isolated storms Tuesday looks to be damaging winds and
locally heavy rainfall. Overall the severe threat will remain
limited with the main forcing well east of our region. High
temperatures Tuesday will slightly cool into the upper 70s and
low 80s (upper 60s mountains) with dewpoints falling back into
the low 60s.

By Tuesday night, weak high pressure will build back over the
region. This will allow westerly downsloping flow across the region
and lowering humidity.Lows Tuesday night will fall back into
the mid to upper 50s and low 60s. Highs Wednesday will climb
into the mid to upper 80s to around 90 as warm downsloping
westerly flow off the mountains continues. Humidity will remain
low with dewpoints in the upper 50s and low 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure over the region Thursday begins to slide offshore
Friday. Broad mid-level ridging to the south of our area will likely
bring the first 90F day for many areas. Highs are forecast to be in
the upper 80s to low 90s each day, with mild overnight lows in the
mid to upper 60s.

An active weather pattern looks to return sometime Friday and
persist through the upcoming weekend. A front sags into our area and
stalls through Saturday night. Aloft, a messy shortwave trough
traverses the area, helping to bring multiple rounds of showers and
thunderstorms. A backdoor front could move into most of MD Sunday as
high pressure builds across the Northeast. Still, we remain in a
moist and unstable airmass and likely see additional rounds of
convection sometime Sunday into the start of next week. The cloud
cover and precip bring our temperatures down, with highs in the 70s
to low 80s over the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR to VFR conditions are expected for the remainder of the
afternoon with weak subsidence over the area. Meanwhile, a lee side
shortwave trough will reside over Alleghenies with an encroaching
cold front from the Ohio River Valley and Great Lakes region.
These two features will be the catalyst for shower and
thunderstorm development especially at terminals west of KMRB
and KCHO beyond 20z. The highest confidence for impactful
convection today looks to remain west of the corridor between
20z-02z/4-10pm. Damaging winds will be the main threat in and
around thunderstorms along with frequent lightning strikes,
locally heavy rainfall, and isolated large hail. Elsewhere
shower and thunderstorm looks to hold off until after 23z/7pm.
This includes much of the corridor in which scattered to
widespread showers and isolated thunderstorms look to move in
between 00-04z/8pm-12am. The severe threat will be reduced at
this point with MVFR to IFR BKN to OVC cigs likely as the front
pushes through.

Additional sub-VFR conditions are possible for the first half of
Tuesday as the cold front is slow to exit the area. Showers and
perhaps a few isolated thunderstorms will linger across the corridor
and for terminals east of the area. The bulk of this activity will
be during the morning hours with any isolated to scattered
convection staying east of I-95. Dry air advection quickly
races in between 18-22z/2-6pm Tuesday with high pressure
building over the region.

VFR conditions are forecast Thursday and for most of Friday as high
pressure over the area moves offshore. West to northwest winds are
expected Wednesday with gusts up to 20 kts. Winds turn to the south
Thursday while becoming lighter as high pressure is slow to push
offshore. The next cold front moving into the area could bring
scattered showers and thunderstorms sometime Friday into the start
of the weekend.

&&

.MARINE...
Sub-SCA level winds are expected for the remainder of the afternoon.
An SMW or two cannot be ruled out this evening as showers and
thunderstorms approach the waters. Marginal SCA conditions are
possible over the open waters of the lower tidal Potomac and
Chesapeake Bay late tonight into Tuesday morning. Additional
SMWs may be needed for portions of the waters Tuesday as the
cold front passes through. Highest probability for storms
Tuesday will be south of the Bay Bridge.

Favorable marine conditions are forecast to end the week (Wednesday
through Friday) as high pressure over the area moves offshore. An
active weather pattern returns sometime Friday into next weekend
with multiple rounds of showers and thunderstorms possible.

&&

.TIDES/COASTAL FLOODING...
Southeast to south winds continue through Tuesday. Elevated tide
levels are expected to continue for at least a few more high tide
cycles. This brings Annapolis close to minor coastal flooding during
the Tuesday morning high tide cycle, with most other locations
reaching Action Stage. After that, a cold front sweeps through and
brings light offshore winds through mid week. Tide levels are
forecast to drop a bit, though Annapolis could still reach Action
Stage through the end of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ003-501-502.
VA...Flood Watch until midnight EDT tonight for VAZ027-028-031.
WV...Flood Watch until midnight EDT tonight for WVZ050>053-055-
     501>504.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...KRR
AVIATION...KRR/EST
MARINE...KRR/EST
TIDES/COASTAL FLOODING...KRR
Hazardous weather outlook, Jun 9, 12:55 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
155 PM EDT Mon Jun 9 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
155 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
155 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible late this afternoon and this evening, mainly
west of Route 15. The best chance for severe weather is between
4 PM to 10 PM.

A Flood Watch is in effect for the northern Shenandoah Valley and
portions of the Potomac Highlands until midnight. Heavy rain
combined with saturated soil could result in scattered instances
of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-101800-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
155 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible late this afternoon and this evening. The best
chance for severe weather is between 4 PM until 10 PM.

A Flood Watch is in effect for the Grant, Mineral, and Allegany
Counties until midnight. Heavy rain combined with saturated soil
could result in scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 9, 7:14 PM EST
Where
Hampshire County, 0.25 mi ENE of Millen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.521, -78.626

A tree blew down near the intersection of CR-1 Green Spring Valley Road and CR-1/17 Forest Road/Hilda Drive.

Thunderstorm Wind, Hampshire

When
June 9, 7:18 PM EST
Where
Hampshire County, 1.24 mi NNW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.466, -78.709

Tree damage was reported near Springfield, including a tree down into the roadway near the intersection of WV-28 Cumberland Road and CR-28/9 Goldsborough Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:23 PM EST
Where
Hampshire County, 0.86 mi N of Three Churches
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.412, -78.653

A tree blew down on Branch Mine Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:23 PM EST
Where
Hampshire County, 1.24 mi S of Romney
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.332, -78.746

A tree blew down in the 200 block of Bill Taylor Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:25 PM EST
Where
Hampshire County, 1.73 mi NNW of Points
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.452, -78.635

A tree blew down near the intersection of CR-3 Springfield Pike and Antler Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:25 PM EST
Where
Hampshire County, 0.65 mi SW of Romney
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.344, -78.759

A tree blew down near the intersection of North Charlevoix Place and West Rosemary Lane.

Thunderstorm Wind, Hampshire

When
June 9, 7:30 PM EST
Where
Hampshire County, 1.7 mi WSW of Levels
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.468, -78.578

A tree blew down in the 13900 block of CR-5 Jersey Mountain Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:50 PM EST
Where
Hampshire County, 1.04 mi WSW of Hoy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.316, -78.569

Multiple trees blew down in the 100 to 800 block of CR-45/13 Hoy Road.

Thunderstorm Wind, Hampshire

When
June 9, 7:55 PM EST
Where
Hampshire County, 0.2 mi SE of Hanging Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.268, -78.548

A tree blew down in the 100 block of North River Road.

Thunderstorm Wind, Hampshire

When
June 9, 8:10 PM EST
Where
Hampshire County, 0.83 mi NNW of Capon Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.141, -78.505

A tree blew down in the 2200 block of CR-16 Capon Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253320, 1252330, 1253321, 1253322, 1253323, 1253324, 1253325, 1253326, 1253327, 1253328.